Amoxicillin-induced Aseptic Meningitis
KeywordsAseptic meningitis, drug-induced aseptic meningitis, amoxicillin
Amoxicillin is a semi synthetic beta-lactam antibiotic that belongs to the penicillin family. It is the most prescribed antibiotic in the world. It has few side effects, even though hypersensitivity reactions may occur, with potential life-threatening effects. The authors present the case of a 63 years-old male admitted in the emergency department with a two-week history of fever and occipital headache. The symptoms began after he started antibiotic prophylaxis with amoxicillin for a dental procedure. Cerebrospinal fluid analysis was suggestive of aseptic meningitis and the patient improved quickly after discontinuation of the drug. The patient’s previous medical history highlighted a similar episode after he had started taking amoxicillin as part of a scheme for the treatment of a Helicobacter pylori infection. Aseptic meningitis is an extremely rare adverse reaction of amoxicillin, with only 16 cases reported in literature.
Issue: Vol 7 No 6 (view)